You have to be registered and logged in for purchasing articles.

Abstract

ORIGINAL ARTICLEShort-Term Effect of High-Dose Pantoprazol on Serum and Urinary Magnesium Levels by Seyit Uyar, , Suleyman Dolu, Basak O. Yolcular, Hamit Y. Ellidag, Mehmet Kok, Feyzi Bostan, Yasin Sahinturk, Ayhan H. Cekin

Background: Proton pump inhibitor (PPI) induced hypomagnesemia is a completely unexplained issue and cases are still being reported. Long-term use is the main factor, but there are a few articles stating that it may also emerge with short-term use. We aimed to evaluate the changes of serum and urine magnesium levels during shortterm high dose pantoprazol treatment.
Methods: The serum and 24-hour urine magnesium levels of 58 patients were evaluated during the course of 2 days. Of 58 patients, 25 were allowed oral intake on the 3rd day of hospitalization and thus, 24-hour urine for 3 days was collected from 33 patients.
Results: There were no significant differences in the mean levels of serum magnesium and the median levels of urine magnesium. When the magnesium levels were evaluated by age over and under 60 years, the baseline serum magnesium level was significantly higher than the 1st level in patients aged ≥ 60 years (p = 0.029). The 3rd day serum magnesium level was significantly higher than the baseline and 1st day levels in those aged < 60 years (p = 0.049).
Conclusions: We showed that plasma levels and urinary excretion of magnesium did not change significantly during high-dose pantoprazol treatment. It can be hypothesized that magnesium levels are not affected by PPIs in short-term usage. Age and other contributing factors may have more impact on PPI induced hypomagnesemia. Patients aged over 60 years might be handled carefully under proton pump inhibitors treatment.

DOI: 10.7754/Clin.Lab.2017.170822